• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Now what?

carpediem

carpediem

Member
Founding Member
Joined
Jan 18, 2008
Messages
7
Was winning the battle, but now I'm back on the front line. I have been totally off meds for 9 months, and was feeling relatively normal,(well, low level depression..but not bad) but have recently dipped pretty low. I can feel it coming. For many years I was taking antidepressants, then I had 2 psychiatists diagnose me as bipolar. I was on some anti-convulsant for about two years, wasn't doing well and went back to my gp..who took me off that and put me on effexor. Great for a while..he kept upping the dosage..I was feeling crumby and over the period of a year, weaned myself right off.(not with his approval of course). Now what...? If I go back to my doc, I know what he'll say.."back on effexor". It was hell getting off those and I really don't want to.I can't think straight, I'm not sleeping, I'm having those "crazy' (is that word allowed on this forum?) thoughts...It'll take weeks to get into a psychiatrist...I can't really talk to my husband about this..he has put up with so much and he thinks I am doing so well.Now
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Hi carpediem,

If you're worried about your GP just putting you back on effexor, is there any possibility you can see another GP? I'm surprised you being put on effexor anyway, as they don't usually recommend it as a treatment for depressive episodes in bipolar disorder, because it can induce hypomania or a full blown manic episode.

Up until recently I have been taking Depakote to stabilise the mood, and mirtazapine for the depression, and although I'm not very stable right now, I did find mirtazapine effective for some months. Even if you go back to the same GP, you can say how you are feeling and that you do not want venlafaxine because of the withdrawl syndrome

Just a thought. Take care and keep posting :hug:
 
S

scooby1001

Well-known member
Founding Member
Joined
May 28, 2008
Messages
64
Don't have sertraline either because sent me totally manic, not nice.
 
D

Dollit

Guest
In bipolar disorder anti d's are currently thought to be not a good idea as they just make the highs higher. Currently I'm taking lithium and lamotrigine which is proving very successful. I know lithium has a bad press amongst those that use it but when it works it works very well.

Stand your ground, it's your body and you should have a say about what goes into it.
 
J

jamesdean

Guest
Hi carpdiem we havent meet before but you are in my thoughts best wishes James:hug:
 
carpediem

carpediem

Member
Founding Member
Joined
Jan 18, 2008
Messages
7
Appreciate Your Help

How nice to come back and see that people have taken the time to give me some advice! I had a doc appt the day I posted..and he put me back on effexor for now..just to help lift me out of this low place. He is also sending me back to a specialist, and seems open to other options. I do need to stand my ground, but it is so hard to know what really is the best.
Thanks to all who replied.:rolleyes:
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland
I've been told that I will never be put onto Anti-d's as they make me manic. I am not sure if it is all Anti-d's that can do this - but I do know that SSRI's are notorious for making Bipolar people high.
Thankfully though, I don't suffer that much with the depressive side much now. :) I hope that you are ok on the Effexor.
Jacqui
 
Z

zeropolar wannabe

Member
Joined
Dec 12, 2008
Messages
12
Hi Carpediem,
I'm new here and just only finding my way around, I find all the threads really interesting! Your thread touched me in a way because I guess I feel that I can sympathise with what you're going through at the moment because I've been through a similar situation recently with meds. I had just gone through a particularly hard patch of mania closely followed by a deep depression that I was hospitalized for for three months and when I came out of hospital I found myself holding a px for lamotrigine, lithium, quitiepine, olanzapine, alimemazine, oxazepam, and theralene... and they were quite high doses too! Anyway, I shortly thereafter left the borough and though I was transferred to a different team, they didn't monitor my bloods as much as they maybe should have (I'm not blaming them as it was just as much my responsibility as theirs). Anyhow, I became depressed again and when I get depressed I have a tendency to develop an eating disorder, and when you stop eating ofcourse lithium levels shoot up (which I hadn't thought of), so I got lithium intoxication (scariest moment of my life). After that I blankly refused to touch any of the meds apart from lamotrigine, and I felt so strange when I came off everything... In a good way, I felt more alert, could concentrate, had better memory, and best of all these "crazy thoughts" that you describe (like an overstimulation in the brain, almost like an itch you can't scratch) was gone. It has to be said that I was on an extrordinary amount of medication that I shouldn't have been on, but this somehow got lost in my relocating... But I've learnt after that to be very engaged in what meds are fed to me, because the experience for me was traumatic. I was really scared to go see my psych after that because like you I was convinced she would just put me on loads of stuff again, and she did try to put me on lithium but I (with assertion) explained how I felt and she listened. Only you can with clarity actually know how it feels t take a certain medication, and you have every right to refuse to take it (unless maybe if your sectioned but I'm not familiar with those laws). I'm a true believer in listening to your body and feel your way into what helps and what doesn't. A couple of days before I got lithium intoxication I spoke to my mum on the phone and told her that something didn't feel right, I told her that I felt toxic but didn't connect it to the lithium for some reason.
Many of the antidepressants have been noted to precipitate manic episodes but there are many exceptions where they are prescribed, depending on previous experience, symptoms, severity of manic episodes and are usually considered "safer" in combination with other meds, in particular mood stabilisers to prevent that high. But all this stuff is what the psychiatrists have trained for years to watch out for and it's probably best to leave it to them, but that doesn't mean that you can't have your input, on the contrary, I think it's really important that you have a voice in that. Different meds do different things to different people. I read that many of you have had ok experiences with venlafaxine, when I took it I had my first manic episode, so now I know not to take it, (and I make damn sure every new psychiatrist knows that!). I guess what they say is "you live you learn"!
I just realized I've ranted on for a bit, I think I went off a bit into my own world, but what the hell, it's therapeutic, right?! LOL. Take care Carpediem, let me know how you get on xxxxxxxxxxx:)
 
Top